Alert archive / Arizona / Red Flag Warnings in 2023
Red Flag Warning 8, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at May 9, 2023, 2:20 PM MST for 6 counties in Arizona. It took effect at May 10, 2023, 10:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2023, 2:20 PM MST (21:20 UTC)
- In effect from
- May 10, 2023, 10:00 AM MST
- Expired
- May 10, 2023, 8:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3173 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
904 WWUS85 KTWC 092120 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 220 PM MST Tue May 9 2023 AZZ151>154-101200- /O.UPG.KTWC.FW.A.0007.230510T1700Z-230511T0300Z/ /O.NEW.KTWC.FW.W.0008.230510T1700Z-230511T0300Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 220 PM MST Tue May 9 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MST WEDNESDAY FOR STRONG AND GUSTY SOUTHWESTERLY WINDS, LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152 AND BELOW 7,000 FEET IN PARTS OF ZONES 153 AND 154... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 10 AM to 8 PM MST Wednesday. The Fire Weather Watch is no longer in effect. * TIMING...10 AM to 8 PM MST Wednesday. * WINDS...Southwest to west 20 to 25 mph with gusts to around 40 mph. * RELATIVE HUMIDITY...Minimum humidity level of 8 to 14 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
854 WWUS85 KTWC 100937 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 237 AM MST Wed May 10 2023 AZZ151>154-110300- /O.CON.KTWC.FW.W.0008.230510T1700Z-230511T0300Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 237 AM MST Wed May 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST TO WEST WINDS, LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152 AND BELOW 7,000 FEET IN PARTS OF ZONES 153 AND 154... * AFFECTED AREA...Fire Weather Zones, most of 151 and 152, and below 7,000 feet for zones 153 and 154. * TIMING...10 AM to 8 PM MST today. * WINDS...Southwest to west 20 to 25 mph with gusts to around 40 mph. * RELATIVE HUMIDITY...Minimum humidity level of 8 to 14 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
330 WWUS85 KTWC 102052 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 152 PM MST Wed May 10 2023 AZZ151>154-110300- /O.CON.KTWC.FW.W.0008.000000T0000Z-230511T0300Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 152 PM MST Wed May 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST TO WEST WINDS, LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152 AND BELOW 7,000 FEET IN PARTS OF ZONES 153 AND 154... * AFFECTED AREA...Fire Weather Zones, most of 151 and 152, and below 7,000 feet for zones 153 and 154. * TIMING...10 AM to 8 PM MST today. * WINDS...Southwest to west 20 to 25 mph with gusts to around 40 mph. * RELATIVE HUMIDITY...Minimum humidity level of 8 to 14 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
624 WWUS85 KTWC 110251 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 751 PM MST Wed May 10 2023 AZZ151>154-110400- /O.EXP.KTWC.FW.W.0008.000000T0000Z-230511T0300Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 751 PM MST Wed May 10 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST TO WEST WINDS, LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152 AND BELOW 7,000 FEET IN PARTS OF ZONES 153 AND 154... Winds are quickly easing this evening and Red Flag conditions are no longer occurring nor expected. Therefore the warning will be allowed to expire at 8 pm. $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 9, 2:35 AM MST, 11 hours 45 minutes earlier.
Area forecast discussion, May 9, 2:35 AM MST, 11 hours 45 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 235 AM MST Tue May 9 2023 .SYNOPSIS...Today will be another warm day with a southwest breeze. A passing storm will bring cooler temperatures Wednesday into Thursday with gusty winds Wednesday, especially east of Tucson. The storm will move off to the northeast for warmer temperatures Friday into the weekend. However, another weak low is expected to form southwest of Arizona allowing moisture to invade from the east for a chance of showers or a few thunderstorms Saturday night onward. && .DISCUSSION...The sky was clear over southeast Arizona early this morning under dry southwest flow aloft. Another day of abundant sunshine with highs this afternoon similar to what occurred yesterday. Our next wind maker was around 400 miles west of San Francisco this morning. This feature will dive SE toward srn CA later this afternoon, move across the San Diego forecast area tonight and then lift NE across Arizona on Wednesday. Strong and gusty winds Wednesday afternoon with speeds remaining below advisory. See fire weather section for details on Fire Weather Watch for Wednesday. This system will usher in a much cooler airmass with highs 8 to 13 degrees cooler than today. Temperatures rebound to near normal by Friday and then several degrees above normal this weekend. The main news this weekend into next week will be the advection of moisture from the east this weekend which will hang around thru much of next week. Thus except the following: Saturday: A slight chance of mainly dry thunderstorms next the AZ/NM border. Sunday: A slight chance to chance of mostly dry thunderstorms across eastern two-thirds of the forecast area. Most of next week: A daily chance of both dry and wet thunderstorms across the eastern two thirds of the forecast area. The most recent 6 to 10 day and 8 to 14 day precipitation outlook from CPC continues to have the area on higher probabilities for above normal rainfall next week. && .AVIATION...Valid through 10/12Z. Clear skies/SKC conditions thru the forecast period. SFC wind SWLY/WLY at 12-18 kts, with gusts up to 28 kts between 09/19Z and 10/03Z. SFC wind generally less than 10 kts and variable in direction at other times, except in the vicinity of KALK, where SWLY SFC winds will be 10-15 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry into Saturday, with min RH values in the single digits in valley locations and between 10-20 percent in the higher terrain. Elevated afternoon/early evening southwest to west winds are expected today in advance of an approaching storm system that will produce strong and gusty winds on Wednesday. 20-foot southwest to west winds of 20-25 mph and gusts to around 40 mph are expected Wednesday afternoon east of Tucson, with wind speeds of 10-20 mph from Tucson westward. A Fire Weather Watch remains in effect for most of Fire Weather Zones 151, 152 and below 7000 feet for Fire Weather Zones 153 and 154. Behind this system, winds will be lighter Thursday through Saturday. Mid level moisture then pushes westward into the region from the southern plains Sunday into early next week. This will lead to a chance of high based thunderstorms each afternoon/early evening starting on Sunday, with a slight chance near the NM border as early as Saturday evening. The main threats will be strong, gusty and erratic outflow winds and lightning strikes causing new fire starts. At this time, thunderstorms near the New Mexico border will likely have some moisture associated with them, while they transition into dry thunderstorms further westward. && .TWC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday morning through Wednesday evening for AZZ151>154. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Red Flag Warnings in Arizona, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.